| Article Access Statistics|
| Viewed||658 |
| Printed||40 |
| Emailed||0 |
| PDF Downloaded||20 |
| Comments ||[Add] |
Click on image for details.
|Year : 2022 | Volume
| Issue : 4 | Page : 1750-1751
Optic Chiasm and Tract Involvement in Ethambutol-Induced Optic Neuropathy
Hung Youl Seok1, Mi-Yeon Eun2
1 Department of Neurology, Dongsan Medical Center, Keimyung University School of Medicine, Daegu, Republic of Korea
2 Department of Neurology, School of Medicine, Kyungpook National University, Kyungpook National University Chilgok Hospital, Daegu, Republic of Korea
|Date of Submission||04-Aug-2019|
|Date of Decision||15-Jul-2021|
|Date of Acceptance||25-Jul-2021|
|Date of Web Publication||30-Aug-2022|
Department of Neurology, School of Medicine, Kyungpook National University, Kyungpook National University Chilgok Hospital, 807 Hoguk-ro, Buk-gu, Daegu 41404
Republic of Korea
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Seok HY, Eun MY. Optic Chiasm and Tract Involvement in Ethambutol-Induced Optic Neuropathy. Neurol India 2022;70:1750-1
A 52-year-old woman was admitted to our hospital for progressive blurred vision of both eyes that began 1 month ago. She did not have certain symptoms suggesting optic neuritis, such as pain with ocular movement or dyschromatopsia. She had taken rifampin, clarithromycin, and ethambutol for last 8 months after diagnosis of pulmonary nontuberculous mycobacteria infection. On admission, visual acuity was 20/2000 in the right eye and counting finger at 10 cm in the left eye. Automated perimetry showed bitemporal visual field defects [Figure 1]a. The magnetic resonance imaging (MRI) showed high signal intensity lesion along the optic chiasm and tracts in fluid-attenuated inversion recovery sequence but no other structural lesion or enhancement of optic nerve pathway [Figure 1]b. Immunologic profile including anti-aquaporin-4 antibody and cerebrospinal fluid analysis were normal. She was diagnosed with ethambutol-induced optic neuropathy. At 2 months after discontinuing ethambutol, visual acuity improved to 20/200 in both eyes. Although the optic chiasm and tracts are frequently affected in severe demyelinating diseases such as neuromyelitis optica spectrum disorders, a few cases of bitemporal hemianopsia suggesting optic chiasm involvement associated with ethambutol toxicity have been previously reported., However, only two cases have demonstrated optic chiasmal lesion in neuroimage., Our case suggests that ethambutol-induced optic neuropathy can involve optic chiasm and tracts like other severe demyelinating diseases. Thorough history taking related to toxic effects should be accompanied to evaluate patients with involvement of the optic chiasm and tracts.
|Figure 1: Automated perimetry and MRI. (a) Automated perimetry showed bilateral hemianopsia in both eyes. (b) T2-fluid-attenuated inversion recovery images of high-resolution MRI presented high signal intensity of optic chiasm (arrow) and optic tract (arrow heads). The lesions were not enhanced in the gadolinium-enhancement image|
Click here to view
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Miki Y. Magnetic resonance imaging diagnosis of demyelinating diseases: An update. Clin Exp Neuroimmunol 2019;10 32-48.
Kho RC, Al-Obailan M, Arnold AC. Bitemporal visual field defects in ethambutol-induced optic neuropathy. J Neuroophthalmol 2011;31:121-6.
Mendel T, Fleischman D, Allingham RR, Tseng H, Chesnutt DA. Spectrum and clinical course of visual field abnormalities in ethambutol toxicity. Neuroophthalmology 2016;40:139-45.
Osaguona VB, Sharpe JA, Awaji SA, Farb RI, Sundaram AN. Optic chiasm involvement on MRI with ethambutol-induced bitemporal hemianopia. J Neuroophthalmol 2014;34:155-8.
Lu PG, Kung NH, Van Stavern GP. Ethambutol optic neuropathy associated with enhancement at the optic chiasm. Can J Ophthalmol 2017;52:e178-81.